Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Topeka, KS

December 10, 201711 counties in Kansas

NWS Topeka, KS issued this red flag warning at Dec 10, 2017, 11:01 AM CST for 11 counties in Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2017, 11:01 AM CST (17:01 UTC)
Expired
Dec 10, 2017, 4:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS83 KTOP 101701
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1101 AM CST Sun Dec 10 2017

KSZ008-009-020>022-034>038-054-102200-
/O.NEW.KTOP.FW.W.0001.171210T1701Z-171210T2200Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
1101 AM CST Sun Dec 10 2017

...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON FOR
GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 
021, 022, 034, 035, 036, 037, 038, AND 054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 4 PM CST this afternoon. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, 022, 
  034, 035, 036, 037, 038, and 054. 

* WIND...Northwest winds sustained at 15-20 MPH with gusts near 25
  MPH.

* HUMIDITY...Minimum relative humidity values will reach the upper
  10s this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
099 
WWUS83 KTOP 102153
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
353 PM CST Sun Dec 10 2017

KSZ008-009-020>022-034>038-054-102300-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-171210T2200Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
353 PM CST Sun Dec 10 2017

...RED FLAG WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON FOR 20
MPH wind gust and low relative humidity FOR FIRE WEATHER ZONES 
008, 009, 020, 021, 022, 034, 035, 036, 037, 038, AND 054...

Wind gusts will continue to decrease below 20 MPH through the 
late afternoon hours. There will continue to be a very high fire 
danger into the early evening hours.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Dec 10, 4:54 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 10, 4:54 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
454 AM CST Sun Dec 10 2017

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 252 AM CST Sun Dec 10 2017

There is not a lot of change to the synoptic pattern per the 08Z
water vapor imagery. Northwest flow remained over the central plains
between ridging to the west and troughing over the eastern U.S. At
the surface, a trough was moving across the upper Midwest with the
axis of the surface trough about to move through northeast KS.

For today and tonight, the forecast calls for dry weather to persist
mainly due to a dry airmass in place with no real moisture advection
in sight. Models actually show a compact shortwave approaching
northeast KS after midnight tonight with reasonable forcing. But the
models are not generating any QPF near the area due to limited
moisture. So only an increase in high clouds is anticipated ahead of
this wave. Highs today are expected to be warmer with most areas
seeing highs around 60 given good insolation and some warm air
advection from the west. Out west across Dickinson and Ottawa
counties, highs should warm into the mid 60s. Lows tonight will
again be dependent on whether winds can stay up or if they drop off.
Looks like winds could become light in the evening before another
surface trough passes through after midnight. So temps are forecast
to fall into the 20s along the KS river valley while locations up on
hills are likely to see lows hold in the lower 30s.

.LONG TERM...(Monday through Saturday)
Issued at 252 AM CST Sun Dec 10 2017

On Monday a strong shortwave trough dives over the upper Midwest,
which is rather close to the amplified upper ridge across the
western US. Due to this proximity the pressure gradient will be
maximized over the plains. The low level jet is forecasted to reach
upwards of 50 kt as the wave passes to the north. Model soundings
show that most locations mix up to at least 850 mb therefore
allowing these high winds to transfer to the surface. This deep
mixing will be supported by a cold frontal passage that causes the
low levels to become unidirectional and abnormally warm temperatures
prior to the cold air advection. By the afternoon wind speeds are
expected to be around 20 to 30 mph with gusts up to 40 mph. Based on
this pattern the top 15 CIPS analogs show there is a greater than 50
percent chance for surface gusts over 40 kt across the entire area.
In the absence of return flow dew points remain low and highs are
forecasted to be in the 50s so minimum RH should range from 27 to 42
percent. Given these RH values and wind speeds the fire danger will
be very high and possibly extreme.

Tuesday highs will be about 10 degrees cooler behind the front. A
few more shortwaves track over the western ridge and dive over the
central US. As a result Wednesday warms into the 50s and Thursday we
are back into the 40s. By the weekend a strong shortwave crashes
into the western ridge, which should cause a temporary break
down. This less amplified pattern opens the door to more transient
shortwaves in the westerly flow. Although given that the eastern
trough has been fairly deep as of late the moisture recovery will
be limited.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 454 AM CST Sun Dec 10 2017

VFR conditions will prevail due to a dry airmass. Will need to
watch out for LLWS potential late in the forecast period. NAM
forecast soundings show a strengthening low level jet around or
just after 12Z Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Sanders
AVIATION...Wolters
Hazardous weather outlook, Dec 10, 4:03 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
403 AM CST Sun Dec 10 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-111015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
403 AM CST Sun Dec 10 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Very high fire danger is expected today due to dry conditions and
northwest winds gusting up to 20 mph mainly west of a line from
Marysville to Burlington.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Very high fire danger is likely on Monday across the entire area
with dry conditions and northwest winds gusting up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.